Journal article

Acne, isotretinoin treatment and acute depression.

CH Ng, MM Tam, SJ Hook

The World Journal of Biological Psychiatry | Published : 2001

Abstract

The association between isotretinoin therapy and depressive symptoms in acne patients has generated much recent interest but has not been systematically explored. A 17-year-old man with acne vulgaris developed symptoms of acute depression two weeks after beginning isotretinoin therapy. The depressive symptoms improved with reduction of isotretnoin dose and treatment with sertraline. Of note, however, is that when the isotretinoin dose was again increased, the depressive symptoms recurred despite clearing of the skin, leading to an unsuccessful suicide attempt. Isotretinoin was finally discontinued and the depression rapidly resolved. Although the effects of hypervitaminosis A may be involved..

View full abstract

University of Melbourne Researchers